Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Quad Cities, IA

July 7, 2003Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 8:02 PM CDT for Whiteside County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 8:02 PM CDT (01:02 UTC)
Expired
Jul 7, 2003, 9:00 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Whiteside County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 7:40 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS53 KDVN 080102
SVRDVN
ILC195-080200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS EXTENDED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST
  OF ROUND GROVE...OR 3 MILES SOUTHEAST OF MORRISON...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   AGNEW BY 805 PM CDT.
   EMERSON BY 810 PM CDT.
   STERLING BY 815 PM CDT.
   PENROSE BY 820 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4186 9001 4168 8996 4173 8954 4193 8960

$$

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON JUL 7 2003

CONVECTIVE INITIATION AND PROPAGATION OF THUNDERSTORMS AND WHAT THEY
MAY PRODUCE AGAIN THE MAIN NEAR TERM CONCERNS FOR TONIGHT. FIRST
CONCERN LOCALLY IS POTENTIAL FOR THUNDERSTORM INITIATION ALONG LLVL
COOL FRONT EXTENDING FROM SOUTHWEST WI...TO DSM VCNTY...AND ACRS
SOUTHWEST IA. BOUNDARY IS POOLING MID 70 DPTS IN SOUTH CENTRAL TO
EASTERN IA ATTM...AND WITH INSOLATION CAUSING TEMPS TO REACH THE
UPPER 80S TO LOWER 90S EVEN IN SUCH A HUMID ENVIRONMENT...THE DVN
CWA HAS BECOME UNSTABLE AND LOADED. LAPS INDICATED CAPES HAVE
GROWN TO AROUND AROUND 5K J/KG OVER THE ENTIRE CWA. KDVN SPECIAL 18Z
SOUNDING SHOWS GOOD CAP AT AROUND H85-H7 MB CURRENTLY KEEPING LID ON
DEVELOPMENT...BUT VEERING FLOW NOTED ON SAME SOUNDING AT AROUND 10K
FT TROUBLESOME...AS NORTHWEST FLOW AT THIS LEVEL WOULD EVENTUALLY
TAP INTO COOLER TEMPS AT CAP LEVEL FOR WEAKENING MIX-OUT. ALSO
WATCHING SOME CU ENHANCEMENT ALONG THE BOUNDARY IN NORTHEAST AND
CENTRAL IA ON CURRENT VIS SATELLITE LOOP. THUS POTENTIAL THERE FOR
INITIATION RIGHT OVER THE LOCAL AREA THIS EVENING AS WEAK VORT SEEN
ON W/V IMAGERY OVER SD PUSHES TOWARD NORTHERN IA FOR SOME UPPER
SUPPORT.

SECOND AREA OF CONCERN AND MAIN LIFTING/FORCING THAT SHOULD TAKE
PLACE THIS EVENING INDICATED BY BOTH THE GFS AND ETA/META...WILL
LOOK TO BE FROM SOUTHEAST NE INTO WEST CENTRAL AND SOUTHWEST IA.
MODELS INDICATE 30-40 KT LLVL JET TO IMPINGE ON LLVL BOUNDARY OUT
THERE FROM 00Z-06Z TUE...FOR PROBABLE MCS DEVELOPMENT. THICKNESS
PARAMETERS AND SECONDARY H85 THTA-E GRADIENT SUGGEST THIS ACTIVITY
WILL PROPAGATE TOWARD THE SOUTH HALF OF THE DVN CWA LATER TONIGHT
...FEEDING ON VEERING H85 JET AND ASSOCIATED THTA-E INFLUX AND
CONVERGENCE. UNCERTAINTY WITH WHAT MAY HAPPEN LOCALLY THIS EVENING
...AND POSSIBLE RESULTANT COOL POOL AND LOCAL AIRMASS MODERATION IF
SOME CONVECTION WERE TO TAKE PLACE...WOULD HAVE AFFECT ON
THIS LATE NIGHT POTENTIAL. IF LITTLE OR NOTHING OCCURS THIS
EVENING LOCALLY IN VIEW OF FRONT(THAT SHOULD SAG ACRS THE NORTHERN
CWA IN A WEST-TO-EAST FASHION OVERNIGHT AND ALMOST WASH-OUT)
...INCOMING MCS SHOULD BE OF THE SVR STRAIGHT LINE WIND PRODUCING
VARIETY FEEDING ON BOTTLED-UP INSTABILITY. BLEP TECHNIQUE SUGGESTS
80 MPH WINDS POSSIBLE IF THIS COMPLEX CAME INTO CURRENT UNMODIFIED
AIRMASS. WITH UNCERTAINTIES ON LOCATION AND STORM DEVELOPMENT...WILL
SIDE AGAINST FLOOD WATCH FOR TONIGHT...ALTHOUGH SOME NORTHERN
COUNTIES THAT RECEIVED HEAVY RAINFALL EARLY THIS MORNING WARRANT A
WATCH IF IT WAS DETERMINED THAT THEY WOULD LIKELY GET HIT AGAIN.
WILL STILL WORD HEAVY RAINFALL POTENTIAL IN ZONES. OVERNIGHT LOWS
WILL RANGE FROM THE 60S NORTH...BUT MAY BE KEPT UP WELL INTO THE 70S
ACRS THE SOUTH AHEAD OF BOUNDARY. COOLING STORM OUTFLOW MAY BE A
FACTOR THOUGH IN TEMPERING LOWS EVEN IN THE SOUTH TO AROUND 70 OR
UPPER 60S.    ...HLADIK...

TUESDAY MORNING THROUGH THURSDAY MORNING
MODELS ARE IN GOOD AGREEMENT SHOWING NORTHWEST FLOW DEVELOPING OVER
THE REGION DURING THE PERIOD.  NW MID LEVEL FLOW WILL FINALLY PUSH
BOUNDARY SOUTH OF CWA.  ETA/NGM ARE MORE AGRESSIVE WITH THE
SOUTHWARD PUSH OF THE FRONT BY WEDNESDAY.  THE GFS/UKMET HOLD THE
FRONT OVER CENTRAL/SOUTHERN IOWA UNTIL WELL INTO THE DAY WEDENSDAY.
THE MODEL TREND WITH THIS BOUNDARY HAS BEEN TO MOVE THE FRONT TO
FAST TO THE SOUTH AND WILL FAVOR THE MORE NORTHERN SOLUTION OF THE
GFS/UKMET.  THE GFS/UKMET ARE ALSO IN GOOD AGREEMENT WITH THE
SURFACE LOW MOVING ALONG THE BOUNDARY TUESDAY NIGHT AND WEDNESDAY.
THE GFS HAS BEEN POINTING TO THIS SCENARIO FOR THE LAST SEVERAL
RUNS.  THE ETA IS COMING AROUND TO THE GFS SOLUTION BUT AGAIN...IT
APPEARS TO BE TO FAR SOUTH. TIMING OF MCS ACTIVITY TONIGHT SHOULD
PUT TSRA OVER THE NORTHERN HALF OF THE CWA AROUND EARLY TUESDAY
MORNING AND WILL BUMP POPS UP TO LIKELY CATEGORY.  WITH BOUNDARY
SETTLING IN THE VICINITY OF HWY 34 DURING THE DAY AND GFS SHOWING H7
TEMPS COOLING SIGNIFICANTLY REDUCING THE CAP...WILL CONTINUNE CHANCE
POPS CWA WIDE DURING THE AFTERNOON AND EVENING. SURFACE LOW DROPPING
OUT OF THE PLAINS WILL FORCE THE FRONT BACK NORTH SOME...FOCUSING
TSRA MORE OVER THE NORTHERN HALF OF THE CWA.  WILL GO WITH LIKELY
POPS...ESPECIALLY AFTER MIDNIGHT.  WILL CONTINUE CHANCE POPS ALL
AREAS WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE LOW TRACKS ACROSS
NORTHERN MISSOURI INTO ILLINOIS. IF GFS/UKMET SOLUTION IS
CLOSE...THEN FFA MAY BE NEEDED BY MID WEEK.  GOING TEMP FORECAST
THROUGH THE PERIOD IS ON TRACK AND AGREES WITH CURRENT THINKING...SO
ONLY MINOR ADJUSTEMENTS WERE MADE.

THURSDAY THROUGH MONDAY
MODELS IN GOOD AGREEMENT IN MAINTAINING NW FLOW OVER CWA THROUGH
MOST OF THE PERIOD.  BASED ON GFS...HAVE BACKED OFF ON TEMPS SOME
THROUGH THE WEEKEND...BUT NOT QUITE AS COOL AS THE MEX NUMBERS.
GFS AND EUROPEAN MODELS STILL SHOWING A WEAK FRONTAL BOUNDARY
MOVING THROUGH THE CWA SUNDAY AND WILL CONTINUE WITH LOW CHANCE
POPS.  STRONG H5 TROF PROGGED TO MOVE INTO NORTHWEST U.S. BY
MONDAY.  GFS WINDS UP A STRONG SURFACE LOW TO OUR WEST WHICH PULLS A
WARM FRONT NORTH INTO THE MID MISSISSIPPI VALLEY.  THIS SYSTEM LOOKS
TO STRONG FOR MID JULY. FOR NOW WILL GO WITH LOW CHANCE POPS MONDAY
AND WAIT TO SEE HOW LATER RUNS HANDLE SYSTEM.  DLF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 14 hours 47 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

ON-GOING STRONG TO SEVERE THUNDERSTORMS MAINLY NORTH OF HIGHWAY 30
WILL DISSIPATE SHORTLY AFTER SUNRISE. THE MAIN THREAT FROM THESE
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS OVER
60 MPH AND VERY HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP LATER
TODAY AS AN UPPER LEVEL IMPULSE MOVES EAST ALONG THE IOWA AND
MINNESOTA BORDER. THE AREA OF GREATEST THREAT FOR SEVERE WEATHER
WILL BE MAINLY NORTH OF A LINE FROM PRINCETON THROUGH THE QUAD
CITIES...TO NEAR BELLE PLAINE ALONG A STALLED FRONT. THESE STORMS
WILL AGAIN BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND
HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG
INTERACTIONS OF STORM OUTFLOW BOUNDARIES. ALSO...VERY MOIST
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH
THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES AS HIGH AS 1 TO 2 INCHES AN HOUR. THIS COULD LEAD TO
URBAN FLOODING...RAPID RISES ON STREAMS...AND PONDING OF WATER IN
LOW LYING AREAS. IN ADDITION...CONDITIONS WILL BE HOT AND VERY HUMID
IN THE AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.
SURFACE DEWPOINTS AS HIGH AS THE MID 70S...ALONG WITH TEMPERATURES
APPROACHING 90...WILL RESULT IN HEAT INDICES AS HIGH AS 100 TO 105.

TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WEST
OF THE REGION AND MOVE INTO EASTERN IOWA AND NORTHWEST ILLINOIS
ALONG AND NORTH OF THE FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WIND...AND VERY HEAVY RAINFALL. THE AREA OF GREATEST RISK WILL BE
ALONG AND NORTH OF A LINE FROM WASHINGTON IOWA TO PRINCETON
ILLINOIS. THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE. LOCATIONS
THAT MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL
NEED TO BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK
OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
THE SURFACE FRONT GRADUALLY PUSHES SOUTH ACROSS THE OUTLOOK AREA.
THE AREA OF GREATEST RISK IS EXPECTED TO BE MAINLY SOUTH OF THE
HIGHWAY 30 CORRIDOR. THE SEVERE WEATHER THREAT WILL INCLUDE THE
POTENTIAL FOR LARGE HAIL...DAMAGING WIND...AND FLASH FLOODING FROM
HEAVY RAINFALL.

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND SUNDAY...BUT AT THIS
TIME IT DOES NOT APPEAR THAT THERE WILL BE A SIGNIFICANT POTENTIAL
FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SEVERE THUNDERSTORMS OCCURRING
IN EASTERN IOWA AND FAR NORTHWEST ILLINOIS THIS MORNING. ADDITIONAL
ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT ACROSS THE NORTHERN
HALF OF THE OUTLOOK AREA. STORM SPOTTER ACTIVATION MAY AGAIN BE
NEEDED FOR TUESDAY AND TUESDAY NIGHT.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Local storm report, Jul 7, 7:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    4 E ELDRIDGE              IA   2 INCH HAIL
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 7, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    1 S RAPIDS CITY           IL   .25 INCH HAIL
07/07/03   ROCK ISLAND                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 7, 7:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    ELDRIDGE                  IA   HEAVY RAIN
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 7, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    MORRISON                  IL   .25 INCH HAIL
07/07/03   WHITESIDE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 7, 7:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0753 PM    ELDRIDGE                  IA   .5 INCH HAIL
07/07/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 7, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    GENESEO                   IL   50 MPH TSTM GUST
07/07/03   HENRY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:12 PM CDTSevere Thunderstorm WarningDVNRock Island63 min
Jul 7, 7:42 PM CDTSevere Thunderstorm WarningDVNHenry58 min
Jul 7, 8:33 PM CDTSevere Thunderstorm WarningDVNBureau72 min
Jul 7, 8:41 PM CDTSevere Thunderstorm WarningDVNHenry64 min
Jul 7, 9:40 PM CDTSevere Thunderstorm WarningDVNRock Island35 min
Jul 8, 12:27 PM CDTSevere Thunderstorm WarningDVNHenry48 min
Jul 8, 1:13 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Jul 8, 1:24 PM CDTSevere Thunderstorm WarningDVNHenderson46 min
Jul 8, 1:29 PM CDTSevere Thunderstorm WarningDVNPutnam31 min
Jul 8, 1:42 PM CDTSevere Thunderstorm WarningDVNRock Island48 min
Jul 8, 1:55 PM CDTSevere Thunderstorm WarningDVNWarren50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.